My Cat Ate Hydroxyzine: Time For the Vet? (Solved & Explained!)

While childproof medicine caps usually keep out kids, they can’t always keep out our pets. So what should you do if your cat ate hydroxyzine?

Hydroxyzine is a common drug used to treat allergic symptoms, itching, and dermatitis in cats and dogs. Vets use it as a light sedative. While entirely harmless in small amounts, it is incredibly toxic in large dosages and can result in seizures, organ failure, and death.

It looks like there’s a safe dosage to give a cat, but some severe side effects if they take too much. In this article, we’ll explore what’s safe and what isn’t and when to call the vet.

My Cat Ate Hydroxyzine

You won’t have as much to worry about if your cat has been prescribed hydroxyzine by a veterinarian specialist. After all, they’re supposed to be taking the medication. What you need to worry about is the dosage they consumed. 

If possible, determine how much the cat ingested and how long ago it occurred. Call the vet immediately if you’re unsure about either of those points. Contact a local emergency veterinary hospital or the Pet Poison Helpline if it’s after hours. 

If your animal isn’t showing any immediate distress, take a deep breath and calm down. When you’re calm, the animal can remain calm.

How To Determine/Prevent an Accidental Hydroxyzine Overdose in Cats

You can use a few methods to monitor how much your pet ingests and prevent them from accessing it in the first place.

Determining the Severity of the Possible Overdose

  • Keep a record of every pill you give your cat. Write it down in a notebook or on your phone. Include the time, date, and dosage. 
  • Record how many pills are in the bottle. I keep a small notepad next to the medication where I can keep track of how many pills remain.
  • Watch for immediate symptoms. An extreme overdose will show itself quickly.

Preventing Possible Overdoses

  • Keep the medication in a cabinet high out of the cat’s reach. Make sure the cabinet door can fully close.
  • Always put the cap back on the bottle before putting it away.
  • Consider purchasing a childproof lock for the cabinet or drawer where the medication is stored.
  • Keep a record of how often you administer the drug. It’s common to do a task out of habit and later forget if you completed it.

Symptoms of Hydroxyzine Poisoning in Cats

The typical side effects of hydroxyzine in cats are sleepiness, lethargy, and dizziness. If your vet did not prescribe your cat hydroxyzine, these symptoms are a good sign that the dosage is not lethal. However, there are more severe symptoms if the animal has been poisoned.

My Cat is Drooling

Poisoning can cause excess saliva production as the body tries to eliminate the poison. This is usually followed by vomiting or diarrhea. The drool is designed to lubricate and prevent damage to the mouth and esophagus from stomach acids. 

VIDEO Reveals… Does Your Dog Have Bad Breath? If so they could be on the path to other problems. Find out if your dog has a problem and see a 5 second daily ritual you can do to stop it. Click to watch this FREE video NOW!

Some cats do drool when they purr. If yours does, check to ensure they’re not just happy to see you. If you can’t identify the source of the drooling, contact the vet.

My Cat is Vomiting

Cats can vomit for a lot of reasons. They get overheated, have a furball, or really hate the new rug you just bought. But if you find your kitty throwing up after a suspected medication overdose, this is a bad sign and can potentially indicate poisoning.

Like humans, cats vomit when their body determines there’s poison. It’s the fastest way to expel the toxic substance before it can be metabolized and absorbed. Cats don’t chew before they swallow, so check your pet’s vomit. Are there pieces of undigested pills? Does the number expelled match the number you think they ingested?

My Cat is Twitching

If your cat has never shown neurological issues, twitching can be an early sign of seizures. This can come in the form of head twitches, leg spasms, tail spasms, sudden convulsions, and even unexpected yowls.

If you notice your cat’s eyes drooping or they can’t keep their head up, you need to monitor them closely. This could be the drowsiness side effect, but it can also indicate seizures. Neurological problems also have symptoms like incontinence, difficulty walking or breathing, and sudden unconsciousness.

What if my Cat Has a Seizure?

The good news is that while cat seizures can be very frightening, they’re often not a medical emergency. If your pet has a seizure but it stops after one to two minutes, call your vet and ask for your cat to be seen as soon as possible. If the seizures are short but one after the other, take them to the vet’s office or emergency clinic immediately.

If a seizure occurs after a medication dosage, call the vet and ask if it’s considered an emergency. Some vets may still say no unless your cat has numerous episodes back to back. If this occurs after hours or on days your vet is closed, calling a local emergency veterinary hospital is a great backup. 

We know you want to hold your cat during a frightening time, but the best thing you can do is to stand back and wait for the episode to be over. Only move them if they’re at risk of falling down stairs, into water, or off a table. 

If the seizure doesn’t stop within two minutes, wrap a thick blanket or towel around your cat to keep them safe in the car. Make sure the face is clear so they can still breathe. If possible, have someone help you with this step. At the vet’s they will ask you for the following information:

VIDEO Reveals… Does Your Dog Have Bad Breath? If so they could be on the path to other problems. Find out if your dog has a problem and see a 5 second daily ritual you can do to stop it. Click to watch this FREE video NOW!

  • The length of the seizure
  • Their vaccination history
  • Recent weight changes
  • Whether the cat has been vomiting
  • If you know what could have caused it

Conclusion

If your cat ate hydroxyzine, the first thing to do is determine how much they ingested. After that, call your vet to inform them of the situation and watch your pet closely for symptoms of an overdose. If your cat begins to display strange behavior or seizures, take them in for medical care.